Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Lubbock, TX

June 23, 2017Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 23, 2017, 4:35 PM CDT for Stonewall County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 4:35 PM CDT (21:35 UTC)
Expired
Jun 23, 2017, 5:00 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stonewall County, TX

The radar

The Dyess AFB radar (KDYX), 104 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS54 KLUB 232135
SVRLUB
TXC433-232200-
/O.NEW.KLUB.SV.W.0166.170623T2135Z-170623T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
435 PM CDT FRI JUN 23 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stonewall County in northwestern Texas...

* Until 500 PM CDT

* At 434 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Hamlin, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Stonewall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3307 10030 3303 10004 3296 10005 3296 10033
TIME...MOT...LOC 2134Z 009DEG 19KT 3298 10018 

HAIL...1.00IN
WIND...60MPH
 
$$

JGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:06 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 23, 3:06 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
306 PM CDT Fri Jun 23 2017

.DISCUSSION...
Convective chances are somewhat unclear from this afternoon
through the next several days.

Convection has developed along an advancing cold frontal boundary
oriented east-west from the southern South Plains through the southern
Rolling Plains. Temperatures in excess of 100 degrees with surface
dew points around 50 will support high bases and therefore a wind
threat. This front will bring markedly stronger northeasterly
winds and these winds will continue overnight. This cold front
will bring a very welcome break to the oppressive heat we have
experienced that past week or so. Surface ridging will build in
overnight behind this front with decreasing winds by mid morning.
A subtle short wave aloft may bring thunderstorms from
southwestern Oklahoma to the Rolling Plains tonight. However, this
convective activity is far from certain. It is now supported by
the HRRR and is supported by the TTU WRF to an extent. Elevated
instability above the frontal boundary will not be in short supply
within strong moist southeasterly winds giving some confidence in
this possible overnight convection.

Extensive low level stratus casts doubt on convective chances for
Saturday especially during the daytime hours. Moist isentropic
upglide will keep elevated instability around the area which may
be enough to generate scattered showers and thunderstorms. Models
are again mixed on how Saturday will play out but widespread severe
convection is not anticipated. Northwest flow storms will be more
difficult to come by on Saturday evening but will have stronger
chances on Sunday evening. Low level flow will be more out of the
southeast rather than east with increased instability across the
area into eastern New Mexico. Another day with possible northwest
flow storms will occur on Monday with a continued weak upper level
ridge to the west.

This upper ridge will be suppressed for several days this weekend
into early next week as an upper level system moves into British
Columbia. Tuesday and beyond bring more uncertainty to the
forecast as the upper level ridge begins to strengthen again
leading to increasing heights. Models are differing on the
strength of the system moving out of British Columbia which will
affect the strength of the upper ridge. However, this may only
mean a difference locally of either 90 or 100 degrees by late next
week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jun 23, 4:52 AM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
452 AM CDT Fri Jun 23 2017

TXZ021>044-241000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
452 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A cold front will move into the South Plains area this morning and
move to near a Plains to Guthrie line by mid afternoon. Isolated
to scattered thunderstorms are expected to form along this front
after 2 PM. Hot temperatures will lead to these storms having high
bases which will lead to a threat for wind gusts to 65 mph. Some
hail to near the size of quarters may also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a limited threat for localized flooding with
thunderstorms that affect the area this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon across the
southern South Plains and southern Rolling Plains.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:13 PM CDTSpecial Weather StatementLUBParmer32 min
Jun 22, 8:20 PM CDTSpecial Weather StatementLUBCochran25 min
Jun 22, 8:52 PM CDTSpecial Weather StatementLUBCochran23 min
Jun 22, 9:16 PM CDTSpecial Weather StatementLUBYoakum29 min
Jun 22, 9:42 PM CDTSpecial Weather StatementLUBTerry, Yoakum33 min
Jun 22, 10:53 PM CDTSpecial Weather StatementLUBYoakum37 min
Jun 22, 10:55 PM CDTSpecial Weather StatementLUBSwisher35 min
Jun 22, 11:35 PM CDTSpecial Weather StatementLUBFloyd25 min
Jun 23, 6:38 PM CDTSpecial Weather StatementLUBLynn, Terry22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.